Colorado, 2002

Heavy Snow in Colorado, March 24, 2002

March 24, 2002 · NWS PUB · 2 events in 2 counties and zones

A burst of convective snow struck the Colorado Springs area, bringing 4 to 9 inches of snow. Snow also fell in the mountains west of Colorado Springs.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A burst of convective snow struck the Colorado Springs area, bringing 4 to 9 inches of snow. Snow also fell in the mountains west of Colorado Springs. Lesser amounts of 2 to 5 inches were noted in Fremont, western Pueblo, Custer, and Huerfano counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 24, 2:37 PM MST, 23 minutes earlier.

Area forecast discussion, Mar 24, 2:37 PM MST, 23 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
237 PM MST SUN MAR 24 2002

WEATHER ISSUES THIS PACKAGE INCLUDE AMOUNTS OF PRECIPITATION TONIGHT
INTO MONDAY AND THEN AGAIN LATER FRIDAY INTO EASTER SUNDAY OF NEXT
WEEK.

CWFA CURRENTLY BEING GRACED BY ISOLATED TO SCATTERED RAIN AND SNOW
SHOWERS WITH EVEN A FEW LIGHTNING STRIKES ALONG WITH COOL LATE MARCH
AFTERNOON TEMPERATURES.  WINDS MUCH SUBDUED TODAY COMPARED TO
SATURDAY.  LATEST RADAR AND SURFACE REPORTS ALSO INDICATED THAT SOME
LOCALIZED HEAVY SNOW OCCURRING JUST NORTH OF THE CWFA IN PORTIONS OF
ELBERT AND LINCOLN COUNTY.

LATEST VERSIONS OF ETA/MESOETA AND AVN ALL INDICATE THAT SOMEWHAT
DISORGANIZED AND NOT VERY WELL JUXTAPOSED SCENARIO SHAPING UP TONIGHT
INTO MONDAY WITH UPPER SYSTEM MOVING ACROSS REGION TONIGHT ALONG WITH
SOME WEAK MOIST UPSLOPE FLOW.  LATEST VERSION OF HOTSTART MM5 MORE
AGGRESSIVE WITH PRECIPITATION FOR PORTIONS OF THE REGION.

FOR SENSIBLE WEATHER TONIGHT...WILL NOT HOIST HIGHLIGHTS BUT WILL
HAVE HIGH SCATTERED TO LIKELY POPS ALONG WITH LOW-END SNOW AMOUNTS...
GENERALLY UNDER 4 INCHES OVER PORTIONS OF NORTHERN EL PASO COUNTY AND
THE EASTERN SLOPES WITH LESSER AMOUNTS ELSEWHERE. WILL ALSO INSERT
AREAS OF FOG. MINIMUM TEMPERATURES SHOULD BE A CATEGORY OR TWO LOWER
THAN NOTED LAST NIGHT. EVENING SHIFT WILL CONTINUE TO MONITOR
CONDITIONS AND ADJUST FORECAST ACCORDINGLY IF MM5 HOTSTART MODEL
VERIFIES.

MOST SHORT-TERM MODELS SUGGEST THAN HIGHEST POTENTIAL OF WIDESPREAD
MEASURABLE PRECIPITATION TO OCCUR MONDAY MORNING WITH DECREASING
ACTIVITY THEREAFTER.  WILL CONTINUE WITH GENERALLY SCATTERED POPS ON
MONDAY ALONG WITH COOL TEMPERATURES.

FROM TUESDAY INTO FRIDAY...MODELS INDICATE THAT UPPER RIDGING OVER
CWFA WITH A WARMING AND DRYING TREND IN THE OFFING FOR THE REGION.

FROM LATER FRIDAY INTO SUNDAY...WILL DISCOUNT LATEST VERSION OF THE
ECMWF AND WILL INTRODUCE A CHANCE OF PRECIPITATION INTO THE REGION
FOR THE UPCOMING EASTER WEEKEND AS LATEST VERSIONS OF THE
MRF/AVN/UKMET/CANADIAN AND NOGAPS ALL SUGGEST THAT CLOSED UPPER LOW
MOVES INTO SOUTHERN CALIFORNIA AROUND 12Z FRIDAY WITH THIS UPPER LOW
THEN PROJECTED TO MOVE ACROSS THE FOUR-CORNERS/NORTHERN NEW MEXICO
REGION FRIDAY NIGHT AND SATURDAY.  IT ALSO APPEARS THE THE GULF OF
MEXICO WILL BE WIDE-OPEN INTO OUR REGION FROM LATER FRIDAY INTO AT
LEAST SATURDAY.  IN ADDITION TO THE CHANCE OF PRECIPITATION WILL COOL
NEXT WEEKENDS TEMPERATURES SOME.

.PUB...NONE

In the hours before

Special weather statement, Mar 24, 12:05 PM MST, 2 hours 55 minutes before
COZ058>081-242000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1205 PM MST SUN MAR 24 2002

A COLD FRONT WHICH MOVED ACROSS THE EASTERN PLAINS LAST NIGHT HAS
ALLOWED A MORE MOIST AND COOLER AIRMASS INTO THE REGION TODAY.
ISOLATED TO SCATTERED SNOW SHOWERS ARE EXPECTED TO DEVELOP OVER MOST
AREAS BY LATE AFTERNOON AND THEN CONTINUE INTO TONIGHT.  RAIN AND OR
SNOW MAY BE NOTED OVER PORTIONS OF THE PLAINS THIS AFTERNOON.

FOR TONIGHT...SNOW IS EXPECTED TO INCREASE IN COVERAGE AND
INTENSITY...ESPECIALLY ALONG THE EAST FACING SLOPES OF THE WET
MOUNTAINS...SANGRE DE CRISTO MOUNTAINS AND THE RAMPART RANGE. THESE
AREAS OF POTENTIALLY HEAVIER SNOWFALL COULD MAKE TRAVELING DIFFICULT
LATER TONIGHT INTO MONDAY MORNING.

IF YOU ARE PLANNING TO TRAVEL OVER SOUTHERN COLORADO FROM LATER THIS
AFTERNOON INTO MONDAY YOU SHOULD CHECK THE LATEST FORECAST FOR
UPDATES ON THE LOCATION AND AMOUNTS OF SNOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Teller County/Rampart Range/Pikes Peak

When
March 24, 3:00 PM MST to 7:00 PM MST
Where
Teller County/Rampart Range/Pikes Peak forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Heavy Snow, Southern El Paso County/Colorado Springs and Vicinity

When
March 24, 3:30 PM MST to 8:30 PM MST
Where
Southern El Paso County/Colorado Springs and Vicinity forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.240, -105.810 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285892, 5285891.